MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION 4.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-03
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/22/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a shunt was placed in a different location in the brain than anticipated with brainlab navigation involved, although according to the hospital (clinical specialist): the deviation of the shunt placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a post-placement imaging scan, and the shunt was corrected to its desired position with navigation at the very same surgery.The final outcome of the surgery was successful as intended.There was no harm nor negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of ca.1 hour.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial shunt placement with the aid of navigation missing the intended target location in the brain by ca.20-30mm, is: an inadequate placement of the fiducial markers on the patient's head by the user for landmark registration to navigation, not fulfilling brainlab requirements - the fiducials were not sufficiently distributed around the head and placed on areas subject to significant skin shift - causing the navigation to not find an as accurate match as desired at the registration of the patient's actual anatomy to the pre-operative scan navigated on.Navigation data provided by the hospital for this surgery show the fiducial markers (landmarks) not sufficiently distributed as required - not as randomly and far apart as possible, not surrounding the region of interest, and one of the fiducial markers was placed in a non-rigid area (ear tragus) susceptible to skin shift, which shall be avoided.Apparently, the resulting deviation between the actual patient anatomy location during the surgery and the pre-operative scan displayed by the navigation for instrument position visualization was not recognized by the user with the required thorough navigation accuracy verification of the registration, nor with the necessary accuracy verification throughout the procedure, before and during performing significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a shunt placement into the right-side ventricle of the brain, was performed with the aid of the display by the brainlab cranial navigation 4.1.From an post-placement imaging scan the surgeon discovered the shunt deviated from its intended position by ca.2-3cm, and into the brainstem.The shunt placement was corrected to its desired position during the same surgery with the aid of navigation.According to the hospital (clinical specialist): the deviation of the shunt placed with the aid of navigation was detected by the surgeon before finalizing the surgery with a post-placement imaging scan, and the shunt was corrected to its desired position with navigation at the very same surgery.The final outcome of the surgery was successful as intended.There was no harm nor negative effect to the patient due to the deviating initial placement, also not due to surgery/anesthesia prolong of ca.1 hour.There were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
CRANIAL NAVIGATION 4.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key21396373
Report Number8043933-2025-00013
Device Sequence Number12659062
Product Code HAW
UDI-Device Identifier04056481143848
UDI-Public04056481143848
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 02/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-03
Device Catalogue Number26674B
Device Lot NumberSW V. 4.1.0
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/22/2025
Initial Report FDA Received Date02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2024
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown